Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 43, NWS Raleigh, NC

May 26, 2001Nash County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 26, 2001, 11:54 AM EDT for Nash County, North Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2001, 11:54 AM EDT (15:54 UTC)
Expired
May 26, 2001, 12:30 PM EDT
In force
36 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Nash County, NC

The radar

The Raleigh/Durham radar (KRAX), 56 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 12:10 PM EDTHail 0.75Nashville, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

945 
WUUS52 KRAH 261555
SVRRAH
NCC127-261630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1154 AM EDT SAT MAY 26 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NASH COUNTY IN NORTH CAROLINA

* UNTIL 1230 PM EDT

* AT 1154 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF NASHVILLE...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   NASHVILLE AT 1220 PM EDT

IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR LARGE HAIL AND DEADLY 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 10:45 AM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 26, 10:45 AM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1045 AM EDT SAT MAY 26 2001

AREAS EAST OF I-95 APPEAR PRIMED FOR SEVERE THUNDERSTORMS THIS
AFTERNOON.  A STRONG SHORT WAVE NOW OVER NORTHERN GEORGIA WILL MOVE
ACROSS STATE THIS AFTERNOON AND EARLY EVENING.  THIS FEATURE HAS
FAVORABLE UPPER SUPPORT FOR MAINTAINING GOOD LIFT AS IT MOVES TO THE
EAST.  CONVECTION HAS BEEN TRAINING SOUTHWEST TO NORTHEAST OVER MUCH
OF THE PIEDMONT OVERNIGHT AND THIS MORNING. THE RAIN COOLED LOWER
LEVELS HAVE STABILIZED OVER THE PIEDMONT BUT EAST OF I-95  THE LOW
LEVELS ARE QUITE WARM AND MOIST.

EXPECT STRONG CONVECTION TO FIRE BY EARLY THIS AFTERNOON OVER THE
EAST WITH A FEW STORMS REACHING SEVERE LIMITS.  THE MAIN THREAT WILL
BE LARGE HAIL AND DAMAGING WINDS.

SCATTERED CONVECTION WILL CONTINUE OVER THE REMAINDER OF CENTRAL
NORTH CAROLINA THIS AFTERNOON WITH ACTIVITY DIMINISHING AS YOU GO
WEST.

.RAH...NONE.

SWH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 11:17 PM EDTSevere Thunderstorm WarningRAHStanly28 min
May 25, 11:34 PM EDTSevere Thunderstorm WarningRAHGuilford26 min
May 25, 11:48 PM EDTSevere Thunderstorm WarningRAHStanly27 min
May 25, 11:59 PM EDTSevere Thunderstorm WarningRAHGuilford31 min
May 26, 1:05 PM EDTSevere Thunderstorm WarningRAHHalifax25 min
May 26, 5:20 PM EDTSevere Thunderstorm WarningRAHJohnston25 min
May 26, 5:44 PM EDTSevere Thunderstorm WarningRAHWayne46 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.